North Carolina, 2023

Rip Current in North Carolina, June 18, 2023

June 18, 2023 · NWS ILM · 1 event in 1 county or zone

Weekend crowd, midday low tide, and a refracting south swell combined to bring moderate rip currents to New Hanover County beaches leading to multiple rescues.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Weekend crowd, midday low tide, and a refracting south swell combined to bring moderate rip currents to New Hanover County beaches leading to multiple rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 18, 5:52 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 5:52 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
652 AM EDT Sun Jun 18 2023

.SYNOPSIS...
Moisture slowly increases across the area, though a mostly dry
forecast is in store for Father's Day. An upper low cuts off
and spins to our west by Monday, which starts to increase the
rain chances. Solid rain comes early to midweek, with
temperatures lingering near or below seasonal norms.

&&

.UPDATE...
Issued a Dense Fog Advisory for Columbus and inland Brunswick
Counties until 9 AM EDT this morning. Got confirmation of really
dense fog in some spots around the Green Swamp wildfire,
particularly near Highway 211 and Supply. Visibilities in some
spots are less than a tenth of a mile.

Elsewhere, 12Z TAF discussion is found below. The rest of the
forecast is on track.

&&

.NEAR TERM /THROUGH TONIGHT/...
Basically a period of gradual moisture advection, the flux made
gradual by the fact that the Bermuda High isobars remain well
offshore. Instead our return flow is more associated with weak low
pressure developing well to our west. Models are in fairly good
agreement that if any light rain materializes it will be confined to
sections of Williamsburg and Georgetown Counties, though given the
very dry mid level air in forecast soundings our POPs will be capped
at about 20. Highs will rise into the low 90s away from ocean
influence where they will be capped in the mid 80s along the coast
and low 80s beaches. Not much changes heading into tonight, the
setup bringing seasonable, rain-free conditions and perhaps a few
pockets of fog.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An upper low over the Midwest drops SSE this period, becoming cut
off from the main flow and ending up over Alabama by Tuesday
afternoon. It carries a surface low with it, taking a similar route
down south. Monday will act as a transitional day of sorts, with a
noticeable increase in Gulf moisture coming in from the west.
Showers and thunderstorms start increasing from this side by Monday
afternoon, particularly over northeast SC. Meanwhile, localized
seabreeze convection could be a factor. Highs near 90 inland, upper
80s at the coast.

Moisture increases even more Monday night, with widespread dewpoints
in the 70s by Tuesday morning (near the morning lows). Rain chances
crank up more here, and Tuesday kicks off quite the gullywasher of a
week. Flow in the lower levels becomes more southeasterly, ushering
even more Atlantic air into the atmospheric column. Highs in the low
80s Tuesday afternoon, under plenty of clouds and rain. Modest
instability brings a few chances for thunderstorms in between the
rain. Lows in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cutoff low very gradually continues its descent through Alabama,
with the associated surface low dropping right along the Gulf coast.
The near constant bout of rain continues Wednesday and Thursday,
with precipitable water values consistently linger at or above
2 inches for the first time in awhile. A tropical airmass is
fully in place at this point, which should play a role in
dousing the flames and smoke from the Pulp Road Fire in Green
Swamp. Meanwhile, a surface high in the northeast will try to
wedge some cooler air into the area, so highs may struggle to
hit 80, particularly inland.

By Friday, a mid-level high over the Great Lakes region moves to
the northeast and then sinks southward over the eastern seaboard,
pinching the pesky cutoff low northward. This helps transition
the cutoff back into an open wave with the main flow. This will
temper the rain chances a bit on Friday, though conditions aren't
necessarily expected to improve. Further northward movement of
the low is expected Saturday, which will try to dry things out,
but not every piece of guidance is buying this idea, so confidence
is on the low side at this point.

Regardless, this week will bring a solid few inches of rain to the
area, with Tuesday through Thursday recording the heaviest rain.
Could be with ponding and flooding this week, particularly in
low- lying areas. Break out the rain boots and umbrellas!

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Any pockets of MVFR fog gone after sunup and then VFR today with
little to no cloud cover and slight SE winds. MVFR fog may return
late tonight into daybreak Monday at worst.

Extended Outlook... Mainly VFR through the weekend. Next potential
threat flight categories arrives by Monday, as more unsettled
weather arrives.

&&

.MARINE...
Through Tonight...Light southerly flow though the period. Bermuda
High far enough offshore to not really be our main wind-maker but
instead weak low pressure developing to our west. Wind waves
obviously quite diminutive and only a minor lingering SE swell
component together will generally cap seas at 2 ft.

Monday through Thursday...Winds hold steady out of the southeast
all throughout this period, with speeds around 5-10kts on
Monday increasing to 10-15kts Tuesday through Thursday. Gusts
occasionally hit 20kts during Wednesday and Thursday. Seas at
1-3ft Monday gradually increase to 2-3ft by Tuesday and
Wednesday, and then up to 2-4ft by Thursday. Even less
confidence in Small Craft Advisory conditions this period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Dense Fog Advisory until 9 AM EDT this morning for NCZ099-109.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...MBB
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MBB
MARINE...MBB/IGB
Hazardous weather outlook, Jun 18, 8:01 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
901 AM EDT Sun Jun 18 2023

NCZ108-191315-
Coastal New Hanover-
901 AM EDT Sun Jun 18 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate rip current risk forecasted through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-106-109-110-SCZ017-023-024-032-
033-039-054>056-058-059-191315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
901 AM EDT Sun Jun 18 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-191315-
Inland New Hanover-
901 AM EDT Sun Jun 18 2023

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding along the lower Cape Fear River is likely
during the nighttime high tide cycle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor coastal flooding along the lower Cape Fear River is possible
during the evening high tide cycles early this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
June 18, 9:00 AM EST to 2:45 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Carolina Beach Ocean Rescue and Wrightsville Beach Ocean Rescue made 10 rip current rescues each with moderate rip currents reported.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094286.